Virginia, 2011

Tornadoes and Hail in Virginia, April 27, 2011

April 27, 2011 · NWS LWX · 19 events in 8 counties and zones

High pressure remained over the western Atlantic while a strong cold front slowly tracked through the Midwest. A southerly flow pumped in copious amounts of moisture from the Atlantic and Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure remained over the western Atlantic while a strong cold front slowly tracked through the Midwest. A southerly flow pumped in copious amounts of moisture from the Atlantic and Gulf of Mexico. The trough of low pressure associated with the cold front provided enough cold air aloft for moderate instability to develop. The instability combined with an upper-level disturbance rotating around the trough to trigger showers and thunderstorms.

There was enough instability along with stronger winds aloft for some thunderstorms to become severe. Low level winds changed rapidly in speed and direction with height causing isolated tornadoes to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 27, 2:02 PM EST, 43 minutes earlier.

Area forecast discussion, Apr 27, 2:02 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EDT WED APR 27 2011

.SYNOPSIS...
A WARM FRONT IS POSITIONED ACROSS NEW YORK STATE AND NEW ENGLAND.
A COLD FRONT WILL CROSS THE MID-ATLANTIC REGION THURSDAY. HIGH
PRESSURE BUILDING IN AT THE END OF THE WEEK WILL BRING DRIER AND
COOLER CONDITIONS THROUGH THE WEEKEND. AFTER A MODEST TEMPERATURE
RECOVERY LATE IN THE WEEKEND...A SECOND COLD FRONT MAY IMPACT THE
AREA MONDAY OR TUESDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
MOIST AND WARM AMS RMNS IN PLACE TDA. OVC SKIES E OF MTNS HAVE
ERODED AND BEEN REPLACED BY INCRG CU FIELD AMID DP MSTR. THETA-E
RDG WILL SHARPEN ACRS ERN ZONES AND LIFT WILL INCR FROM W AS RIGHT
REAR QUADRANT OF JET STREAK OVER OH MOVES SLGTLY EWD THRU THE AFTN.

MODIFIED 12Z KIAD SOUNDING REVEALS MDT CAPE AND BULK SHEAR
SUFFICIENT FOR ORGANIZED CELLULAR CNVCTN. MSTR ADVCTN AT H8-H7 AND
DRY AIR ABV WILL SUPPORT THREAT OF DMGG WINDS AND LRG HAIL. LOW-
LVL HODOGRAPH WILL BE INCRGLY FAVORABLE FOR TORNADOES WITH ANY
SFC-BASED TSTMS.

PCPN LULL IS XPCD LATE THIS EVE BFR ARRIVAL OF CDFNT INTO FCST
AREA. TWO VORTICITY LOBES WILL IMPACT THE FCST AREA TNGT AND TMW.
THE FIRST WILL FUEL SVR TSTM DVLPMT ALONG THE IMPINGING FRONTAL
BNDRY IN WRN ZONES LATE TNGT. THE SECOND WILL CROSS THE RGN
TMW...AND ITS APRCH LKLY WILL SLOW THE EWD PROGRESSION OF THE
CDFNT.

CDFNT WILL CROSS THE RMNDR OF THE FCST AREA LATE THU MRNG-EARLY
THU AFTN WITH RENEWED SVR WX POTENTIAL E OF BLUE RDG.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
COLD FRONT WILL MOVE OFF THE COAST WHILE THE UPPER TROUGH WILL
PROGRESS THRU THE AREA...WHICH WILL ENHANCE CLOUD COVER OVER THE CWA
THRU FRI...BUT IT SHOULD STAY DRY ACROSS MOST OF THE AREA. THE
EXCEPTION WILL BE THE WRN SLOPES OF THE ALLEGHENY FRONT AS
CYCLONIC/UPSLOPE FLOW AROUND THE TROUGH WILL PRODUCE SCT SHOWERS.
FRI WILL FEEL MORE LIKE SPRING...WITH HIGHS IN THE 60S ACROSS THE
HIGHLANDS AND NEAR 70F EAST OF THE BLUE RIDGE...AND DEWPOINTS IN THE
30S AND 40S. A TIGHT PRESSURE GRADIENT BETWEEN THE EXITING LOW AND
HIPRES BUILDING IN FROM THE SOUTHEAST WILL PRODUCE BREEZY CONDITIONS
WITH AFTN GUSTS 25 TO 35 MPH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIPRES DOMINATES THE REGIONAL WX PATTERN THRU MUCH OF THE WEEKEND
BEFORE IT MOVES OFF THE COAST SUN. A NRN STREAM SHORTWAVE TROUGH
WILL TRACK ACROSS THE GREAT LAKES REGION WHILE THE ASSOCIATED COLD
FRONT PUSHES THRU THE MID-ATLANTIC REGION MON/TUE. THERE ARE STILL
TIMING DIFFERENCES AMONG OPERATIONAL MODELS. THIS SYSTEM WILL BRING
CHANCES FOR SHOWERS AND POSSIBLY STORMS DEPENDING ON THE EXACT
TIMING OF FROPA.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
WIND SPDS WILL BE QUITE ELEVATED THRU THU AS PRES GRADIENT
TIGHTENS. HAVE OMITTED WIND SHEAR RMKS TNGT SINCE BNDRY LYR WILL
BE WELL-MIXED. TURBULENCE WILL BE COMMON.

TSTMS LKLY THIS AFTN...SPCLY NEAR KMRB/KCHO BUT ARE INCRGLY LKLY
AT RMNG TERMINALS ALSO. TSTMS XPCD ALL TERMINALS LATE TNGT THRU
EARLY THU AFTN. SOME TSTMS COULD BE SVR DURG THIS TIME. CDFNT
CROSSES THRU TERMINALS BY THU AFTN.

VFR CONDITIONS THU NGT THRU THE WEEKEND AS HIPRES BUILDS INTO THE
AREA. A TIGHT PRESSURE GRADIENT BETWEEN THE BUILDING HIGH AND
EXITING LOPRES TO OUR NORTH WILL CREATE BREEZY CONDITIONS FRI WITH
GUSTS TO 30 KT POSSSIBLE.

&&

.MARINE...
SMALL CRAFT ADZY RMNS IN EFFECT THRU TNGT ALL ZONES AS PRES
GRADIENT WILL TIGHTEN AND SLY WINDS WILL CHANNEL. GUSTS WILL INCR
THU AS GRADIENT TIGHTENS FURTHER AHEAD OF APRCHG CDFNT. GALE WRNG
WAS ISSUED FOR SRN PORTIONS OF MD CHSPK BAY AND TIDAL POTOMAC RVR.
SMALL CRAFT ADZY RMNS IN EFFECT ELSEWHERE.

SCA CONTINUES INTO THU EVE FOR THE LOWER HALF OF THE MD CHSPK BAY
AND THE LWR TIDAL POTOMAC. AFTER A BRIEF LULL IN THE WINDSWINDS WILL
RELAX THIS WEEKEND AS HIPRES SETTLES OVER THE AREA. SLY WINDS WILL
INCREASE TO NEAR SCA LVLS AHEAD OF THE NEXT COLD FRONT LATE SUN INTO
MON.

&&

.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES OF 0.5-1.0 FT NOTED ATTM. SLY FLOW WILL
DO NOTHING TO LESSEN THESE DEPARTURES. AS SLY WINDS INCR TNGT AND
TMW...THRESHOLDS MAY BE MARGINALLY EXCEEDED FOR MINOR COASTAL
FLOODING...SPCLY THU MRNG. WILL CONT TO MONITOR FCSTD WATER LVLS.

&&

.CLIMATE...
RECORD HIGH MIN TEMPS WILL LIKELY BE BROKEN AGAIN...THIS TIME AT DCA
AND IAD WHILE BWI ALREADY DROPPED 1F BELOW THE CURRENT RECORD HIGH
MIN TEMP. A LIST OF THE MIN TEMPS THIS MRNG AND 4/27 RECORD HIGH MIN
TEMPS FOR THE THREE MAJOR AIRPORTS ARE LISTED BELOW...

MIN TEMPS SO FAR TODAY /AS OF 12 PM EDT/
DCA   66
BWI   67
IAD   68

RECORD HI MIN TEMPS FOR 4/27
   MIN TEMP   YR

DCA   65     1908/1990/1994
BWI   68     1915
IAD   63     2009

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH THURSDAY
     MORNING FOR MDZ003-501-502.
VA...FLASH FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH THURSDAY
     MORNING FOR VAZ025>028-503-504.
WV...FLASH FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH THURSDAY
     MORNING FOR WVZ050>052-055-501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ530>532-
     535-536-538>540-542.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT THURSDAY NIGHT FOR
     ANZ533-541.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ534-537-
     543.
     SMALL CRAFT ADVISORY FROM 6 PM THURSDAY TO MIDNIGHT EDT
     THURSDAY NIGHT FOR ANZ534-537-543.
     GALE WARNING FROM 6 AM TO 6 PM EDT THURSDAY FOR ANZ534-537-543.

&&

KRAMAR/KLEIN
Hazardous weather outlook, Apr 27, 1:21 PM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
221 PM EDT WED APR 27 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
221 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR THE OUTLOOK AREA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
ANY STORMS THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WIND GUSTS...LARGE HAIL AND A FEW TORNADOES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF THE
OUTLOOK AREA PRIMARILY LATE TONIGHT. A COLD FRONT WILL CROSS THE
AREA LATE TONIGHT. ANY THUNDERSTORMS ALONG AND AHEAD OF THE COLD
FRONT WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE
MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.

TIDAL DEPARTURES WILL INCREASE TODAY AS SOUTHERLY FLOW STRENGTHENS
TODAY. WATER LEVELS MAY APPROACH THRESHOLDS FOR MINOR COASTAL
FLOODING LATE TONIGHT FOR LOW-LYING AREAS ALONG THE TIDAL POTOMAC
RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MINOR COASTAL FLOODING IS POSSIBLE THURSDAY ALONG THE TIDAL
POTOMAC RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE
BAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY ACROSS
THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT THAT WILL CROSS THE REGION. SOME STORMS MAY
BE SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL. STORMS ALSO MAY PRODUCE VERY HEAVY RAINFALL THAT
COULD LEAD TO LOCALIZED FLASH FLOODING.

A GALE WARNING IS IN EFFECT THURSDAY FOR THE MARYLAND CHESAPEAKE
BAY FROM DRUM POINT TO SMITH POINT...AND FOR THE TIDAL POTOMAC
RIVER FROM COBB ISLAND TO SMITH POINT. A SMALL CRAFT ADVISORY IS
IN EFFECT FOR THE REMAINDER OF THE MARYLAND CHESAPEAKE BAY AND
TIDAL POTOMAC RIVER.

THE SMALL CRAFT ADVISORY CONTINUES THURSDAY EVENING FOR THE LOWER
TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY SOUTH OF NORTH
BEACH.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE WATERS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND LIKELY WILL
BE NEEDED LATE TONIGHT AND THURSDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
221 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR MOST COUNTIES ALONG AND WEST OF
THE BLUE RIDGE MOUNTAINS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT FOR THE ENTIRE
OUTLOOK AREA. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS...LARGE HAIL AND TORNADOES. STORMS WILL DEVELOP ALONG
AND AHEAD OF A COLD FRONT LATE TONIGHT AND ALSO COULD BE SEVERE.
SOME STORMS ALSO COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO
FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE POTOMAC
HIGHLANDS...NORTHERN AND CENTRAL SHENANDOAH VALLEY...NORTH-CENTRAL
MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY FOR
COUNTIES ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. SOME STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.
SOME STORMS COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO FLASH
FLOODING.

A WIND ADVISORY MAY BE NEEDED FOR THE RIDGE TOPS OF THE POTOMAC
AND ALLEGHENY HIGHLANDS THURSDAY FOR STRONG WINDS BEHIND THE COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...AND LIKELY WILL
BE NEEDED LATE TONIGHT THROUGH THURSDAY.

In the hours before

Local storm report, Apr 27, 1:53 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND DMG     3 N RIG                 39.08N  79.04W
04/26/2011                   HARDY              WV   LAW ENFORCEMENT

            LARGE OAK TREE DOWN ON SYNDERVILLE RD

&&

EVENT NUMBER LWX1100509

JRK
Special weather statement, Apr 27, 1:54 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT WED APR 27 2011

VAZ036-037-271945-
NELSON VA-ALBEMARLE VA-
254 PM EDT WED APR 27 2011

...STRONG THUNDERSTORM TO AFFECT NELSON AND ALBEMARLE COUNTIES...

AT 254 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF PIEDMONT...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE SHIPMAN AND SCHUYLER.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3756 7892 3764 7895 3770 7900 3819 7866
      3794 7836 3781 7848 3775 7851 3775 7863
      3771 7866 3769 7865 3769 7869 3763 7873
      3764 7882 3755 7883 3753 7886
TIME...MOT...LOC 1854Z 222DEG 39KT 3759 7892

SBK
Special weather statement, Apr 27, 1:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT WED APR 27 2011

MDZ017-018-271930-
CALVERT MD-ST. MARYS MD-
256 PM EDT WED APR 27 2011

...STRONG THUNDERSTORM TO AFFECT CALVERT AND ST. MARYS COUNTIES...

AT 257 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GREAT MILLS...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE CHESAPEAKE RANCH ESTATES...LUSBY AND SAINT
LEONARD CREEK.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3827 7638 3825 7638 3813 7650 3813 7652
      3814 7654 3818 7655 3823 7662 3837 7652
      3836 7649 3839 7651 3847 7646 3839 7637
      3833 7640 3829 7636
TIME...MOT...LOC 1857Z 211DEG 28KT 3827 7646

SBK
Special weather statement, Apr 27, 2:16 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
316 PM EDT WED APR 27 2011

MDZ017-018-271945-
CALVERT MD-ST. MARYS MD-
316 PM EDT WED APR 27 2011

...STRONG THUNDERSTORM TO AFFECT CALVERT AND ST. MARYS COUNTIES...

AT 317 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF REDGATE...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE LEONARDTOWN...HOLLYWOOD...TOWN CREEK...
CALIFORNIA...GREENWELL STATE PARK...SAINT LEONARD CREEK...CHESAPEAKE
RANCH ESTATES AND LUSBY.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3819 7656 3822 7661 3822 7664 3823 7666
      3823 7673 3846 7663 3842 7649 3843 7648
      3842 7648 3839 7638
TIME...MOT...LOC 1917Z 208DEG 31KT 3823 7662

KRAMAR
Local storm report, Apr 27, 2:27 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             7 SSE ELMA              37.66N  78.72W
04/27/2011  E0.75 INCH       NELSON             VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1100510

SUFFERN
Special weather statement, Apr 27, 2:37 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
337 PM EDT WED APR 27 2011

MDZ018-272000-
CALVERT MD-
337 PM EDT WED APR 27 2011

...STRONG THUNDERSTORM TO AFFECT CALVERT COUNTY...

AT 337 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BROOMES ISLAND...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE FLAG HARBOR AND BREEZY POINT.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3835 7644 3837 7650 3841 7652 3840 7655
      3841 7658 3864 7652 3862 7650 3855 7651
      3848 7648 3846 7645 3841 7641
TIME...MOT...LOC 1937Z 203DEG 31KT 3842 7652

KRAMAR

The radar

The Sterling radar (KLWX), 156 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
April 27, 2:45 PM EST
Where
Albemarle County, 0.99 mi NNE of Scottsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.813, -78.493

A tree was down on Scottsville Road.

Hail, Albemarle

When
April 27, 2:45 PM EST
Where
Albemarle County, 0.52 mi N of Scottsville
Measured
1 in hail
Reported by
Public
Coordinates
37.807, -78.501

Hail up to quarters in size was reported near Scottsvile.

Hail, Orange

When
April 27, 3:50 PM EST
Where
Orange County, 0.43 mi WNW of Thornhill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.153, -77.987

Hail up to quarters in size was reported near Thornhill.

Thunderstorm Wind, Orange

When
April 27, 4:02 PM EST
Where
Orange County, 0.61 mi E of Danton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.181, -77.909

Medium sized branches were down due to thunderstorm winds.

Thunderstorm Wind, Prince William

When
April 27, 5:12 PM EST
Where
Prince William County, 0.31 mi SW of Dumfries
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.567, -77.334

Tree limbs about fifteen to seventeen inches in diameter were blown down.

Hail, Prince William

When
April 27, 5:12 PM EST
Where
Prince William County, 0.31 mi SW of Dumfries
Measured
1.5 in hail
Reported by
Public
Coordinates
38.567, -77.334

Ping pong ball sized hail was reported near Dumfries.

Tornado, Stafford

When
April 27, 5:15 PM EST to 5:17 PM EST
Where
Stafford County, 1.54 mi ENE of Midway Is to 2.15 mi ENE of Midway Is
Rating
EF0
Path length
0.62 mi
Path width
50 yd
Continued into
Prince William, Va (LWX)
Reported by
Other Federal Agency
Coordinates
38.509, -77.344

A tornado was observed by a weather observer at Quantico and it was also seen by several others at a distance. Debris was reportedly lofted and circulated beneath a pendant funnel until it dissipated.

The tornado was located in remote wooded portions of the Quantico Marine Corps Base so damage indicators were inaccessible. The tornado path continued into Prince William County.

Hail, Prince William

When
April 27, 5:16 PM EST
Where
Prince William County, 1.18 mi W of Dumfries
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.568, -77.352

Hail up to size of quarters was reported at Dumfries.

Hail, Prince William

When
April 27, 5:17 PM EST
Where
Prince William County, 1.44 mi NE of Dumfries
Measured
1.5 in hail
Reported by
Post Office
Coordinates
38.582, -77.308

Ping pong ball sized hail was reported at Dumfries.

Tornado, Prince William

When
April 27, 5:17 PM EST to 5:22 PM EST
Where
Prince William County, 0.89 mi WSW of Brown Field to 1.57 mi NNW of Quantico
Rating
EF0
Path length
2.7 mi
Path width
50 yd
Reported by
Other Federal Agency
Coordinates
38.515, -77.335

A tornado was observed by a weather observer at Quantico and it was also seen by several others at a distance. Debris was reportedly lofted and circulated beneath a pendant funnel until it dissipated.

The tornado was located in remote wooded portions of the Quantico Marine Corps Base so damage indicators were inaccessible.

Thunderstorm Wind, Prince William

When
April 27, 5:20 PM EST
Where
Prince William County, 0.48 mi N of Triangle
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.557, -77.331

A large tree was down near Dumfries.

Thunderstorm Wind, Albemarle

When
April 27, 6:03 PM EST
Where
Albemarle County, 3.01 mi NNE of Carters Bridge
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.937, -78.541

A tree was over Scottsville Road.

Thunderstorm Wind, Albemarle

When
April 27, 6:04 PM EST
Where
Albemarle County, 2.54 mi W of Shadwell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.025, -78.446

Two trees were down over State Farm Boulevard.

Thunderstorm Wind, Albemarle

When
April 27, 6:05 PM EST
Where
Albemarle County, 1.11 mi WSW of Eastham
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.063, -78.438

Trees were down on Bollingbrook Drive.

Thunderstorm Wind, Madison

When
April 27, 6:27 PM EST
Where
Madison County, 0.57 mi ESE of Oakpark
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.367, -78.160

A couple of trees were down near Oak Park.

Thunderstorm Wind, Loudoun

When
April 27, 7:32 PM EST
Where
Loudoun County, 0.2 mi E of Bluemont
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.120, -77.816

Several trees were down on Route 7 in Round Hill.

Thunderstorm Wind, Spotsylvania

When
April 27, 7:40 PM EST
Where
Spotsylvania County, 2.45 mi W of Holladay
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.125, -77.915

Two trees were down along Route 522.

Tornado, Prince William

When
April 27, 9:46 PM EST to 10:01 PM EST
Where
Prince William County, 2.91 mi SSW of Nokesville to 1.38 mi NW of Bristow
Rating
EF1
Path length
5.78 mi
Path width
125 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
38.659, -77.592

Numerous trees were snapped along Carriage Ford Road, Aden Road and Garman Drive. Siding and shingles were removed from several homes in the area.

Horse run-ins and sheds were also damaged. Garage doors were blown in on a detached garage. A fence was also damaged along with some signs and small trees in the parking lot of a shopping center. A few trees were snapped along Linton Hall Road before the tornado lifted.

Tornado, Fairfax

When
April 27, 10:25 PM EST to 10:28 PM EST
Where
Fairfax County, 0.3 mi ENE of Sunset Hills to 1.41 mi NE of Sunset Hills
Rating
EF0
Path length
1.12 mi
Path width
75 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
38.952, -77.345

The tornado began in a parking lot along Sunset Hills Road where small slimbs were snapped from a hardwood tree and a large limb was snapped from a softwood tree. The tornado crossed Sunset Hills Road and entered a golf course where it uprooted or snapped several hardwood and softwood trees.

A few trees were snapped or uprooted along Wedge Road and a few homes appeared to have minor damage from the fallen trees. The tornado tracked toward the Oaks Village Center before weakening. Numerous trees were uprooted or snapped near the Oaks Village Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyThe tornado archive for Virginia, 2011Warnings in Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300839, 300854, 300857, 300841, 300853, 300859, 301567, 300861, 300855, 301568, 300914, 300844, 300845, 300846, 300848, 300851, 300850, 301581, 302303.